Hail, St. Clair
- When
- May 19, 11:13 AM CST
- Where
- St. Clair County, 0.45 mi NNE of State Park Place
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.656, -90.047
A complex of storms over southwestern Missouri during the early morning hours of May 19th, moved east northeast along the I-70 corridor. Some of the storms became severe with several reports of damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A complex of storms over southwestern Missouri during the early morning hours of May 19th, moved east northeast along the I-70 corridor. Some of the storms became severe with several reports of damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 19, 9:50 AM CST, 1 hour 23 minutes earlier.
Area Forecast Discussion...Updated National Weather Service Saint Louis MO 1050 AM CDT Thu May 19 2022 .UPDATE... Issued at 1045 AM CDT Thu May 19 2022 Initial line of thunderstorms associated with the leading band of the convective system has been gradually consolidating, although it has maintained itself longer than expected. This is likely to move into the St Louis metro area around noon. A few stronger cores are capable of producing hail as it moves through. The MCV itself is just now entering southwest MO and has already had some convective redevelopment. We expect the primary severe weather threat today to occur with this feature as it crosses through southern Missouri. All severe weather threats are possible with this as the low level flow gets locally enhanced around this vortex, increasing the low level and overall shear available. Tornadoes, damaging winds, and large hail are all possible as this moves through this afternoon and evening. Kimble && .SHORT TERM... (Through Late Friday Afternoon) Issued at 348 AM CDT Thu May 19 2022 The primary forecast issue today is the chance of thunderstorms and severe weather. The latest guidance is generally in good agreement tracking the MCV currently located in SC KS across southeast MO and southwest IL this afternoon and evening. The MCV will be the catalyst promoting scattered thunderstorms this afternoon across southeast and east-central MO and southwest IL as it interacts with what should be a very unstable (MLCAPE of 2500-3000 J/KG) and weakly capped air mass. Deep layer shear on the order of 30-40 kts would favored an organized severe weather threat, and enhancement of the low level shear with 0-3km SRH of 200-300 m2/s2 would suggest the severe threat includes supercells and organized multicells. While there is some variance in the timing and coverage of storms with the CAMS, a number of solutions include updraft helicity tracks and supercell structures. The large amount of buoyancy and steep mid level lapse rates would suggest large hail is a significant threat and forecast hodographs depict a decent amount of low level curvature to support a threat of a few tornadoes as well. Otherwise gusty southerly winds and very warm temperatures with highs in the 80s are expected today. Present thinking is that storms will have exited the area by 02z tonight and the remainder of tonight will be tranquil. Flow aloft will begin backing to more southwesterly with heights aloft weakly rising in response to a positively tilted long wave upper trof digging into the Great Basin. The primary cold front and associated precipitation continues to be the big item Friday through Saturday night. The deterministic and ensemble guidance continues to show some key differences in the speed and southward advancement of the front late Friday into Saturday. The best clustering would bring the front into NE MO and WC IL on Friday afternoon. It still looks like a very warm day ahead of the cold front with good southwesterly low level flow, and I expect highs well into the 80s and in the lower 90s in metro St. Louis. Little has changed with respect to my thoughts on surface-based storms initiating along the advancing cold front despite very unstable conditions. The odds look very low and not likely as all the guidance is showing considerable CIN/capping owing partly to rising mid level heights in the southwest flow aloft. As such we are not messaging any severe weather threat. If there is any precipitation through sunset it will probably be showers found in the post-frontal cool air across northeast MO and west central IL. Glass .LONG TERM... (Friday Night through Wednesday) Issued at 348 AM CDT Thu May 19 2022 There is even more variance in the cold front position Friday night into Saturday morning with some of the guidance waving the front back north Friday night and then sinking it south on Saturday, or sinking it south Friday night and then waving it north on Saturday morning. Within the post-frontal air mass beginning Friday night and continuing into Saturday there should be an uptick in the coverage of precipitation, generally focused in the vicinity of the 850 mb front where convergence is greatest and frontogenetical forcing will be present. Besides showers in the cool air, sufficient elevated instability will be present to support post-frontal embedded thunderstorms. As discussed yesterday, there will be a noticeable contrast in temperatures on Saturday spanning the cold front, and the uncertainty in the exact position of the front is reflected in some of the point NBM high temperature guidance which shows 12-20+ degree spread from the upper to lower quartile. Highs behind the front will be markedly cooler, and as much as 10-15 degrees below normal. Despite the differences in position and motion of the front through Saturday, there is good agreement in the models that the cold front will move southward through the entire CWA on Saturday night. This is in response to the short wave trof moving from the Great Basin into the upper Mississippi Valley and resultant height falls spreading into the region. This contribution of large scale forcing to the already present frontogenetic forcing will result in widespread and heavier post-frontal rain as well. It still appears that rain should come to an end across the area by early Sunday morning. Surface high pressure will then dominate Sunday into Monday with high pressure building in on Sunday, and then slowly retreating on Monday. Dry, less humid, and cooler weather featuring below normal temperatures will prevail these days. After the weekend precipitation, the next good threat of showers and perhaps a few thunderstorms will be in the Tuesday-Wednesday period associated with a migratory trof moving from the Plains into the MS Valley. Glass && .AVIATION... (For the 12z TAFs through 12z Friday Morning) Issued at 645 AM CDT Thu May 19 2022 Fog that is currently going on at any of the terminals should dissipate by 13z. A complex of showers and storms currently in SW MO will move east-northeast this morning and weaken but may bring a brief period of showers or thunderstorms into KCOU and KJEF between 15-16z. Otherwise showers and storms are expected to develop from central MO into east central MO and west central IL this afternoon and will impact KCOU and KJEF and the St. Louis terminals. I currently have MVFR flight conditions with this afternoon/early evening activity, however if more intense thunderstorms directly impact the terminals then IFR flight conditions accompanied by gusty winds are possible. All the shower and thunderstorms should be east of all the terminals by 01z tonight with VFR flight conditions thereafter. Glass && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous Weather Outlook National Weather Service Saint Louis MO 405 AM CDT Thu May 19 2022 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-200915- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 405 AM CDT Thu May 19 2022 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. Scattered thunderstorms are expected this afternoon and evening. Some of the storms across southeast and east central Missouri and southwest Illinois will be severe capable of large hail, damaging winds, and possibly a few tornadoes. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a chance of thunderstorms across parts of the area Friday night through Saturday night, and again on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon and evening across portions of southeast and east central Missouri and southwest Illinois. Glass
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1208 PM CDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1128 AM TSTM WND GST 4 S WELDON SPRING 38.66N 90.66W
05/19/2022 M58 MPH ST. LOUIS MO PUBLIC
KSUS METAR.
&&
MCFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1211 PM CDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM TSTM WND GST 2 SSW HAZELWOOD 38.75N 90.37W
05/19/2022 E48 MPH ST. LOUIS MO ASOS
KSTL METAR.
&&
MCFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1212 PM CDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1128 AM TSTM WND GST 4 S WELDON SPRING 38.66N 90.66W
05/19/2022 M58 MPH ST. LOUIS MO ASOS
CORRECTS PREVIOUS TSTM WND GST REPORT FROM 4
S WELDON SPRING. KSUS METAR.
&&
MCFThe St Louis radar (KLSX), 55 km away, was scanning. The volume nearest the first event began at 17:12 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1024215.